Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 11, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 11, 2021, 3:13 AM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 3:13 AM MDT (09:13 UTC)
Expired
May 11, 2021, 4:00 AM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS84 KMAF 110913
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
413 AM CDT Tue May 11 2021
 
NMZ033-TXZ045-111000-
Central Lea County NM-Gaines TX-
413 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 412 AM CDT/312 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Monument, or 10 miles southwest of Hobbs, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Monument, Nadine, Industrial Airpark and Lea County Regional
Airport.

LAT...LON 3254 10335 3271 10340 3294 10286 3256 10285
TIME...MOT...LOC 0912Z 254DEG 29KT 3265 10329 

$$

72

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 11:52 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 10, 11:52 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1252 AM CDT Tue May 11 2021

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

MVFR/IFR cigs are advancing wwd and should reach all terminals w/
the exception of CNM where VFR should prevail. Brief low vsby will
be possible along the leading edge of the low stratus deck. VFR
should return to most TAF sites late this morning, but could hold
out longer at MAF and HOB. Current radar imagery shows weak echos
developing S of PEQ, but most TSRA or SHRA is expected between
12Z-15Z mainly at MAF and FST. Will continue to monitor radar
coverage this morning. Winds will prevail out of the ENE.

&&

PREV DISCUSSION... /issued 245 PM CDT Mon May 10 2021/

DISCUSSION...

Vis satellite imagery and surface observations show morning stratus
east of the Pecos is slow to erode this afternoon, aided by a steady
NE PBL flow.  A cold front extended from near KCNM-KPEQ-KOZA, w/the
dryline banked up against the higher terrain, putting the triple
point invof KCNM.

In the bigger picture, WV imagery shows an upper trough crossing the
Gulf of CA at 18Z, and is due into West Texas and Southeast New
Mexico late tonight/Tuesday.  Ahead of this, mesoanalysis shows a
tongue of 4000 J/kg nosing into Terrell County in the warm sector,
where 70+ dewpoints are creeping up the Rio Grande valley.  Visible
imagery shows a cu field already going up down there, w/the HRRR
suggesting initiation around 20Z.  Mesoanalysis shows mid-lvl lapse
rates in excess of 7 C/km in the warm sector, so a large hail threat
will be in play.  Later tonight, convection is forecast to develop
north and west on a strengthening LLJ, as easterly sfc flow surges
moisture west. Lapse rates are forecast to moderate somewhat, but
still pose a marginally severe hail threat.  Ensembles depict PWATs
of 2-3 devs above normal for the eastern zones, so a potential heavy
rain threat will exist as well.  Tuesday, the dryline, already
banked up against the higher terrain, will mix very little east, and
then surge west Tuesday night, w/50F dewpoints as far in as
KATS/KCNM.  A backdoor cold front will move SW through the Permian
Basin Tuesday afternoon, and to the Presidio Valley late Tuesday
night.  This will collide w/the aforementioned Gulf of CA trough,
expanding the convective threat west.  Best deep-lyr shear and
instability will be in the better moisture eastern zones,
maintaining a severe threat there.

Post-frontal temps Wednesday will remain below 70F across the
lowlands, w/cool NE flow keeping stratus socked up against the
higher terrain.  Chances of convection will taper off to the east be
Wednesday evening. Weak ridging develops into the area Thursday, for
a gradual warmup to around normal by Sunday/Monday.  Convection will
be possible Thu-Sat as perturbations move through the ridge, mainly
west, but this activity looks isolated for the most part.

FIRE WEATHER...

A Fire Danger Statement is out today for elevated fire conditions
across the Sacramento, Delaware, and Guadalupe Mountains as well as
Culberson county. RFTI values of 4 to 5 and RH as low as 7% will be
present. Fair to good overnight recovery is expected out there,
although relative humidity will drop down to critical levels again
on Tuesday. Another Fire Danger Statement may be needed. Storms are
expected to develop S of the Pecos tonight before moving northeast
through the region Tuesday morning. Gusty and erratic winds may be
possible with any of these storms, along with frequent lightning.
These storms look to produce some locally heavy rainfall, which may
tamper fire weather concerns for the foreseeable future. A cold
front moving through the area will cool temperatures through
Thursday to well below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  51  61  52 /  30  30  40  10
Carlsbad                       83  51  65  52 /   0  40  20  10
Dryden                         86  61  70  58 /  20  40  50  10
Fort Stockton                  85  54  65  54 /  10  40  40  10
Guadalupe Pass                 78  49  62  49 /   0  20  20  10
Hobbs                          73  48  61  49 /  10  30  30  10
Marfa                          85  50  70  45 /   0  20  20  10
Midland Intl Airport           76  51  62  52 /  20  40  40  10
Odessa                         76  51  62  52 /  10  40  40  10
Wink                           83  53  66  52 /  10  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, May 10, 12:27 PM MDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
127 PM CDT Mon May 10 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
127 PM CDT Mon May 10 2021 /1227 PM MDT Mon May 10 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible tonight across the
eastern Permian Basin and Lower Trans Pecos. Main threats include
large hail, damaging winds, and locally heavy rainfall.

Elevated fire weather is expected in the Sacramento foothills, and
Guadalupe and Delaware Mountains this afternoon and evening. A Fire
Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms will be possible Tuesday across the
eastern Permian Basin and Lower Trans Pecos. Main threats include
large hail, damaging winds, and locally heavy rainfall.

Strong gap winds will be possible on Wednesday in Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 3:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 AM CDT Tue May 11 2021

NMZ033-TXZ045-111000-
Central Lea County NM-Gaines TX-
413 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 500 AM CDT/400 AM MDT/...

At 412 AM CDT/312 AM MDT/, Doppler radar was tracking a strong
thunderstorm over Monument, or 10 miles southwest of Hobbs, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Monument, Nadine, Industrial Airpark and Lea County Regional
Airport.

LAT...LON 3254 10335 3271 10340 3294 10286 3256 10285
TIME...MOT...LOC 0912Z 254DEG 29KT 3265 10329

72

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:36 AM MDTHigh Wind WatchMAFCulberson11 hr
May 11, 3:22 AM MDTSevere Thunderstorm WarningMAFGaines53 min
May 11, 4:14 AM MDTSpecial Weather StatementMAFGaines46 min
May 11, 4:19 AM MDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 4:44 AM MDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 4:58 AM MDTSpecial Weather StatementMAFDawson47 min
May 11, 6:52 AM MDTSpecial Weather StatementMAFBorden38 min
May 11, 7:49 AM MDTSpecial Weather StatementMAFGlasscock41 min
May 11, 1:43 PM MDTHigh Wind WarningMAFCulberson19 hr
May 11, 3:08 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
May 11, 3:40 PM MDTAreal Flood AdvisoryMAFBrewster, Terrell3 hr
May 11, 4:15 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min
May 11, 4:17 PM MDTSpecial Weather StatementMAFTerrell43 min
May 11, 4:39 PM MDTSpecial Weather StatementMAFPecos51 min
May 11, 4:50 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell55 min
May 11, 5:16 PM MDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 11, 5:21 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell54 min
May 11, 3:46 AM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.